Clozapine-related neutropenia, myocarditis and cardiomyopathy adverse event reports in Australia 1993-2014
MetadataShow full item record
Rationale: Clozapine is the gold-standard medicine for treating refractory schizophrenia but there are some notable serious adverse events (AE). We aimed to analyse reported rates of clozapine cardiac and haematological AEs in Australia. Methods: Using data from the Therapeutic Goods Administration, we examined all reported clozapine AEs (1993–2014) with a specific focus on neutropenia, myocarditis and cardiomyopathy. We related AEs to clozapine-dispensing data in Queensland, scaled up to Australia. Results: There were 8561 AEs reported: neutropenia (13.7%), myocarditis (9.3%) and cardiomyopathy (3.8%). Reported rates of myocarditis and cardiomyopathy increased after 1999 following a myocarditis case series from Sydney. Cardiomyopathy AE rates have remained stable since then but myocarditis AEs have increased steadily. Neutropenia was more common in women, while cardiomyopathy and myocarditis were more common in men. There were five reported deaths from neutropenia and cardiomyopathy. Conclusions: The rates of serious AEs (including deaths) are low and likely an underestimate of true rates and need to be considered by clinicians in balancing the risks and benefits. Continued education on the monitoring and treatment of these AEs for consumers, carers and health professionals is essential and reporting these to the relevant national reporting agency is crucial.
This publication has been entered into Griffith Research Online as an Advanced Online Version.
Clinical Pharmacology and Therapeutics